Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 52, NWS Midland/Odessa, TX

October 9, 2018Borden County, Howard County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 9, 2018, 12:17 AM CDT for Borden County, Howard County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2018, 12:17 AM CDT (05:17 UTC)
Expired
Oct 9, 2018, 3:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Borden County, TX, Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 94 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

993 
WGUS54 KMAF 090517
FFWMAF
TXC033-227-090815-
/O.NEW.KMAF.FF.W.0052.181009T0517Z-181009T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1217 AM CDT TUE OCT 9 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Southeastern Borden County in western Texas...
  Eastern Howard County in western Texas...

* Until 315 AM CDT.

* At 1216 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly, or is already occurring.

* Some locations that will experience flooding include...
  Big Spring and Coahoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3209 10119 3209 10128 3220 10153 3264 10143
      3264 10118 3236 10117

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 11:11 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Oct 8, 11:11 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1111 PM CDT Mon Oct 8 2018

.DISCUSSION...

See 06z aviation discussion below.

&&

.AVIATION...

Rain and thunderstorms are expected to continue to impact the
terminals into much of the night. The thunderstorm activity will
gradually move east and MAF and FST will be the last to see the
thunderstorms move out of the area. MVFR ceilings may develop,
especially in areas of convection but expect low end VFR
conditions for most of the area. The convection and lower
ceilings are expected to move out of the area by/around 15z as
winds become westerly.

&&

.PREV DISCUSSION... /issued 604 PM CDT Mon Oct 8 2018/

UPDATE...
See public discussion below.

DISCUSSION...
Have updated the zones to include Severe Thunderstorm Watch #400
until 1 am CDT Tuesday for portions of the central and eastern
Permian Basin.

PREV DISCUSSION... /issued 149 PM CDT Mon Oct 8 2018/

DISCUSSION...
Upper trough centered near the 4 Corners region this morning moving
east into CO and NM tonight. The leading edge of this trough will
swing onto the plains Wednesday as a secondary surge dives down
out of the NW to reinforce it. By early Thursday the next upper
trough moves down across CA developing into a closed low off the
coast by Friday moving down to Baja over the weekend. Will have to
also watch Pacific Hurricane Sergio coming across Mexico on
Friday.

Had some morning showers around the area with the first round of
storms moving across the Central Permian Basin by midday.  May get a
couple bands of storms before main/heaviest rainfall moves through
tonight as the upper trough swings across.  Have raised pops
tonight to the 70 to 90 percent range for most locations.

Model qpf starts the rain tonight out west over Eddy and Culberson
in the 03-06z time and develops it into a line of storms that moves
across the Western Permian Basin and the Trans Pecos by 09z and into
the Central Permian Basin by 12z.  The Flash FLood Watch remains in
effect through tonight for the Permian Basin... portions of SE NM...
as well as the Trans Pecos.  Have added Loving... Ward... and
Brewster to the watch.  After tonight the rain chances will shift
east Tuesday... could need the watch extended into tomorrow for the
eastern CWA.  Wednesday looks to be the lull day before pops begin
to return on Thursday and increase through next weekend as remains
of Sergio move up into the SW.  Have thunderstorms each day in the
extended forecast.

Expect cooler temps the next few days with highs generally in the
70s with 80s along the Rio Grande.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     59  76  51  74 /  90  60  10  10
Carlsbad                       53  74  46  76 /  80  10   0   0
Dryden                         66  82  56  83 /  80  40  10   0
Fort Stockton                  57  76  51  78 /  80  30  10   0
Guadalupe Pass                 48  67  47  70 /  80  10   0   0
Hobbs                          51  72  45  74 /  80  20  10   0
Marfa                          47  70  40  75 /  80  20   0   0
Midland Intl Airport           58  75  51  75 /  90  40  10  10
Odessa                         58  75  51  75 /  90  30  10   0
Wink                           55  76  50  77 /  80  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch until 6 AM MDT Tuesday for Central Lea County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch until 7 AM CDT Tuesday for Andrews-Big Bend
     Area-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
     Loving-Martin-Midland-Mitchell-Pecos-Reagan-Scurry-Terrell-
     Upton-Ward-Winkler.

&&

99/99/
Hazardous weather outlook, Oct 8, 1:59 PM CDT, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CDT Mon Oct 8 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
159 PM CDT Mon Oct 8 2018 /1259 PM MDT Mon Oct 8 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected across much of the region, with
coverage increasing this evening and overnight. Damaging winds and
large hail are the primary threats, and an isolated tornado or two
cannot be ruled out. There is potential for widespread damaging winds
overnight as a line of storms moves eastward across the area.

Heavy rain will accompany storms that develop, with cell training
likely tonight. Thus, the Flash Flood Watch remains in effect for the
Permian Basin, Lower Trans Pecos, Big Bend Area, and Lea county.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Oct 8, 11:08 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1108 PM CDT MON OCT 8 2018

TXZ081-090430-
Big Bend Area TX-
1108 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 1130 PM CDT...

At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles north of Terlingua, or 24 miles north of Lajitas, moving
northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Brewster County.

LAT...LON 2944 10366 2954 10379 3003 10378 2976 10334
TIME...MOT...LOC 0406Z 203DEG 37KT 2960 10375

10
Special weather statement, Oct 8, 11:09 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1109 PM CDT MON OCT 8 2018

TXZ074-079>081-090430-
Big Bend Area TX-Presidio Valley TX-Marfa Plateau TX-
Davis/Apache Mountains Area TX-
1109 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 1130 PM CDT...

At 1105 PM CDT, Doppler radar was tracking strong scattered
thunderstorms along the length of state highway 118 south of
Alpine in Brewster county. The storms were moving to the
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible
with these storms.

Locations impacted include...
Elephant Mountain and Elephant Mountain Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2939 10349 2939 10395 3029 10375 3019 10326
TIME...MOT...LOC 0405Z 240DEG 51KT 2982 10364

12
Special weather statement, Oct 8, 11:44 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1144 PM CDT MON OCT 8 2018

TXZ075-082-090515-
Pecos TX-Terrell TX-
1144 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 1215 AM CDT...

At 1144 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Sanderson, moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central Pecos
and north central Terrell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Texas.

LAT...LON 3028 10233 3041 10247 3056 10233 3056 10214
      3040 10211
TIME...MOT...LOC 0444Z 227DEG 18KT 3040 10234

10
Special weather statement, Oct 8, 11:51 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1151 PM CDT MON OCT 8 2018

TXZ062-063-069-070-090515-
Midland TX-Reagan TX-Glasscock TX-Upton TX-
1151 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR GLASSCOCK...SOUTHEASTERN
MIDLAND...NORTHERN REAGAN AND NORTHEASTERN UPTON COUNTIES UNTIL 1215
AM CDT...

At 1149 PM CDT, Doppler radar was tracking strong thunderstorms from
Rankin to Garden City, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Garden City, Saint Lawrence, Spraberry and Midkiff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
western Texas.

LAT...LON 3129 10193 3147 10202 3208 10176 3208 10128
      3155 10129
TIME...MOT...LOC 0449Z 217DEG 26KT 3149 10189

10
Special weather statement, Oct 8, 11:58 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1158 PM CDT MON OCT 8 2018

TXZ081-090530-
Big Bend Area TX-
1158 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER COUNTY
UNTIL 1230 AM CDT...

At 1158 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Marathon, or 35 miles southeast of Alpine, moving
northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Brewster County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3000 10321 3011 10329 3035 10299 3008 10275
TIME...MOT...LOC 0458Z 238DEG 23KT 3008 10317

10
Special weather statement, Oct 9, 12:16 AM CDT, 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
1216 AM CDT TUE OCT 9 2018

TXZ081-090545-
Big Bend Area TX-
1216 AM CDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL
1245 AM CDT...

At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm near
Persimmon Gap, or 24 miles north of Panther Junction, moving
northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Persimmon Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2956 10315 2972 10329 2998 10305 2990 10284
      2971 10273
TIME...MOT...LOC 0515Z 226DEG 36KT 2968 10312

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:16 PM CDTFlash Flood WarningMAFCrane, Midland, Pecos, Upton3 hr
Oct 8, 7:28 PM CDTFlash Flood WarningMAFHoward, Mitchell, Scurry3 hr
Oct 8, 7:42 PM CDTSpecial Weather StatementMAFTerrell33 min
Oct 8, 7:47 PM CDTSpecial Weather StatementMAFUpton28 min
Oct 8, 8:07 PM CDTSpecial Weather StatementMAFBrewster23 min
Oct 8, 8:08 PM CDTSpecial Weather StatementMAFBrewster22 min
Oct 8, 8:12 PM CDTSpecial Weather StatementMAFTerrell48 min
Oct 8, 8:17 PM CDTSpecial Weather StatementMAFTerrell43 min
Oct 8, 8:20 PM CDTSpecial Weather StatementMAF25 min
Oct 8, 8:25 PM CDTSpecial Weather StatementMAFBrewster20 min
Oct 8, 8:39 PM CDTSpecial Weather StatementMAF51 min
Oct 8, 9:01 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves44 min
Oct 8, 9:03 PM CDTFlash Flood WarningMAFTerrell3 hr
Oct 8, 9:07 PM CDTSpecial Weather StatementMAFTerrell38 min
Oct 8, 9:42 PM CDTFlash Flood WarningMAFGlasscock, Howard, Midland, Reagan3 hr
Oct 8, 9:43 PM CDTSevere Thunderstorm WarningMAFReeves, Ward32 min
Oct 8, 9:46 PM CDTSpecial Weather StatementMAFTerrell14 min
Oct 8, 9:48 PM CDTSpecial Weather StatementMAFTerrell27 min
Oct 8, 9:49 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos41 min
Oct 8, 10:02 PM CDTSpecial Weather StatementMAFTerrell28 min
Oct 8, 10:22 PM CDTAreal Flood AdvisoryMAFCrane, Midland, Pecos, Reagan, Upton3 hr
Oct 8, 10:24 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Oct 8, 10:32 PM CDTSpecial Weather StatementMAFTerrell28 min
Oct 8, 10:33 PM CDTSpecial Weather StatementMAFTerrell27 min
Oct 8, 11:02 PM CDTSpecial Weather StatementMAFMidland28 min
Oct 8, 11:03 PM CDTSpecial Weather StatementMAFTerrell27 min
Oct 8, 11:05 PM CDTSpecial Weather StatementMAFBrewster25 min
Oct 8, 11:08 PM CDTSpecial Weather StatementMAFBrewster22 min
Oct 8, 11:09 PM CDTSpecial Weather StatementMAFBrewster21 min
Oct 8, 11:20 PM CDTAreal Flood AdvisoryMAFHoward, Martin, Midland3 hr
Oct 8, 11:44 PM CDTSpecial Weather StatementMAFTerrell31 min
Oct 8, 11:48 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Oct 8, 11:51 PM CDTSpecial Weather StatementMAFGlasscock24 min
Oct 8, 11:58 PM CDTSpecial Weather StatementMAFBrewster32 min
Oct 9, 12:16 AM CDTSpecial Weather StatementMAFBrewster29 min
Oct 9, 12:42 AM CDTSpecial Weather StatementMAFMitchell, Scurry48 min
Oct 9, 12:46 AM CDTAreal Flood AdvisoryMAFHoward, Mitchell, Scurry3 hr
Oct 9, 12:49 AM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Midland3 hr
Oct 9, 12:53 AM CDTSpecial Weather StatementMAFTerrell52 min
Oct 9, 12:55 AM CDTSpecial Weather StatementMAFCrockett50 min
Oct 9, 1:06 AM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
Oct 9, 1:14 AM CDTAreal Flood AdvisoryMAFScurry3 hr
Oct 9, 2:12 AM CDTAreal Flood AdvisoryMAFReagan4 hr
Oct 9, 2:26 AM CDTAreal Flood AdvisoryMAFMidland4 hr
Oct 9, 2:54 AM CDTSpecial Weather StatementMAFReagan36 min
Oct 9, 6:10 AM CDTAreal Flood WarningMAFGlasscock, Midland3 hr
Oct 9, 9:16 AM CDTAreal Flood WarningMAFGlasscock, Midland3 hr
Oct 9, 12:16 PM CDTAreal Flood AdvisoryMAFGlasscock, Midland3 hr
Oct 9, 3:01 PM CDTAreal Flood AdvisoryMAFGlasscock, Midland4 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.